Secondary Logo

Toxicology Rounds: Dewshine A Deadly Mixture of Mountain Dew and Methanol

Gussow, Leon MD

doi: 10.1097/01.EEM.0000482468.05462.85
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://emn.online/ToxRoundsEMN.

Figure

Figure

Figure

Figure

Two young men in Greenbrier, TN, died earlier this year after ingesting dewshine, a homemade mixture of the soft drink Mountain Dew combined with racing fuel. Logan Stephenson, 16, was found dead at home in his bed on Jan. 21, and his friend, JD Byram, also 16, was taken to the hospital after he began seizing later that day. He died four days later.

The fuel involved in these cases was almost pure methanol. It was apparently added with the intention of producing a rapid and intense effect. Some who have tried dewshine reportedly call it moonshine on steroids. Methanol is far less intoxicating than ethanol, but it is likely that young people who drink dewshine think the racing fuel actually contains ethanol or do not realize how toxic methanol is. The lethal dose of methanol in adults is 50-60 mL, but retinal damage and visual impairment can occur after ingestion of as little as 10 mL. Two tablespoons of methanol can be fatal to a child.

Mountain Dew has a long and fascinating history that intersects with toxicology. It was first marketed in the 1940s as a caffeinated soda meant to be mixed with whiskey. Early advertisements, which laid on moonshine imagery with a heavy hand, featured a character called Willy the Hillbilly who was often pictured swigging from a homemade jug labeled Mountain Dew. The tag line was, “It'll tickle your innards.” The term mountain dew, in fact, was a longstanding euphemism for illegal whiskey. The first known use of the term to denote moonshine was in 1816, according to the Merriam-Webster dictionary.

Mountain Dew is now owned by PepsiCo, which recently introduced a clear, lemon-lime version under the unfortunate trademark Dewshine. This drink is nonalcoholic, and should not be confused with the homemade mixture involved in the fatal cases from Tennessee.

A rumor also circulated for years that surreptitiously submitting a sample of Diet Mountain Dew was a good way to beat a drug screen because it looked and smelled like urine. This ruse certainly no longer works because routine analysis will detect the absence of creatinine in the sample.

It is not clear whether the Tennessee dewshine cases represent an isolated incident or a broader phenomenon. It seems like a good time, however, to review some of the less-appreciated fine points in managing methanol toxicity.

  • Serum methanol levels do not correlate well with toxicity. Methanol itself is not toxic and does not produce acidosis, but it is metabolized by alcohol dehydrogenase (ADH) to formaldehyde, which is then converted by aldehyde dehydrogenase into formic acid. (See figure.) The formic acid causes high-anion-gap acidosis and is directly toxic to the retina. Clinicians deciding whether to institute hemodialysis in these cases should consider manifestations of severe toxicity — metabolic acidosis, new visual defects, seizures, and coma — to be much more important indicators than the methanol level, which is usually not available in a timely fashion.
  • Some patients with methanol poisoning can be managed using fomepizole alone without hemodialysis. Patients who present early after ingesting methanol may have converted very little into the toxic metabolic formic acid. Timely administration of fomepizole will inhibit alcohol dehydrogenase and block further accumulation of formic acid. A patient without signs of severe toxicity and with normal renal function will eliminate the fomepizole over several days. Hemodialysis enhances clearance of methanol and possibly shortens the length of stay in the ICU, but it may not be necessary for a good clinical outcome. Toxicologists still do not agree completely on when hemodialysis can be omitted because every case is different. The local poison center can provide guidance and certainly should be consulted on all cases of known or suspected methanol ingestion.
  • Dosing fomepizole can be tricky. The initial loading dose of fomepizole is 15 mg/kg IV, followed by 10 mg/kg IV every 12 hours as indicated. It is important to note, however, that fomepizole induces and accelerates its own metabolism after about two days. Increase the dose after 48 hours to 15 mg/kg every 12 hours.
  • Fomepizole has a low volume of distribution and is not strongly bound to protein, so its elimination is accelerated by hemodialysis. The dosing interval for fomepizole is changed to every four hours when a patient is receiving dialysis.
  • Methanol poisoning can cause basal ganglia infarction and hemorrhage. Intracranial hemorrhage is a rare but well described complication of methanol poisoning. It is not clear whether this is a result of direct toxicity or methanol-induced vasospasm. The most common areas affected are the putamen and the cerebral deep white matter. Any patient who presents after ingesting methanol with severe acidosis and impaired mental status not attributable to acute intoxication should have a head CT or MRI. Neurological impairment caused by these lesions can be irreversible.

Some authors argue that systemic anticoagulation may increase the risk for hemorrhagic brain lesions in these cases and should be avoided. Extracorporeal treatment (ECTR) can be performed without systemic anticoagulation by frequent flushing of the ECTR circuit by saline or regional anticoagulation, according to the Extracorporeal Treatments in Poisoning Workgroup. (Crit Care Med 2015;43[2]:461.)

The most important aspect of treating methanol poisoning is supportive care, along with use of an ADH blocker or hemodialysis as indicated. These cases are not at all straightforward, and the local poison control center can provide advice about the fine points of management.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.